ADHD Medicine with least side effects

iVillage Member
Registered: 08-29-2011
ADHD Medicine with least side effects
9
Mon, 08-29-2011 - 11:59am
I have an 11 year old boy with ADHD..been on meds since 5 years old. We've had issues here & there about him taking his medicine because he says it makes his tunny hurt,he can't eat & he has no personality/quiet the whole day,etc. This year we did a trial run of NO meds & he's so behind after only 2 weeks of school. Disorganized,forgetful,& not focused so he's not "learning" or "getting" what's being taught in class. He's a super smart kid going to traditional middle school (graduated from traditional elem school) & there hasn't been any major hard work yet. I told him it looks like the no meds isn't working. He cried because he says he can't eat & he can't on meds. He goes ALL DAY until 9pm nothing. We have to make him drink even. He also says he's not just calm he's no talking,no taking part,won't talk to friends & for a while when he comes home..no playing until meds wear off. I feel so bad for him. We all want our kids happy & "normal". I give him the talk of this is hard but he's blessed this is the only health concern he has since he was 3lbs/preemie. He knows it could be worse. He knows that these side effects vs failing 6th grade..meds win. I am wondeimg if there is any ADHD meds less likely to cause these side effects. He isn't hyper anymore (seems to outgrown this) but can't focus,bad memory,disorganized,etc). Any advice? Thanks so so much. I was in tears last night. I feel so overwhelmed with work,single mom & trying to get him caught up,making him DO homework, & feel alone @ times. Thanks for any help.
iVillage Member
Registered: 01-07-2008
Thu, 03-29-2012 - 8:56pm

FYI for any parent reading this....

I have my 2 kids take their ADHD meds EVERY DAY of the year; even summer, school breaks (i.e. Spring Break is coming up next week).

iVillage Member
Registered: 01-07-2008
Thu, 03-29-2012 - 8:42pm
I could just sob from your post. I just came online 2night to get some input myself on issues my 4 yr old daughter is having on Vyvance. It's the 1st thing we've tried. Works for her attention and behavior at school (they love her now and I don't pull my hair out when she's home with me; after a week of her on it, I had my 7 yr old son's med changed from Adderall XR to Vyvance; EXCELLENT results; no problems AT ALL; rave reports from teachers). But I can just imagine that my daughter would say the same things to me that your son said to you if she could verbalize it. She won't eat ANYTHING!!! Maybe once or twice a week she eats a full meal (dinner). She was already a picky eater, now she puts spoon to her mouth like she's afraid of the food. It's so heartbreaking. She's lost 3 pounds from her already thin frame. No school tomorrow or next week (Spring Break) so I think I will take her off it and let her get her appetite back. Tomorrow I will call dr and ask for something different. They say different drugs can react differently in kids' systems. I'm hoping. She's so smart and so INTO school. But w/out the meds she's the class terror. On the meds, she's an angel and is learning so much. Best of luck to you and your son in your journey.
Avatar for xxxs
Community Leader
Registered: 01-25-2010
Tue, 01-24-2012 - 2:10pm

Hi

dragowoman

iVillage Member
Registered: 03-31-2003
Tue, 01-24-2012 - 12:55pm

Hi! I know this is an older post, and I hope you have found the right medication by now!

I just wanted to add that the doctors have always told me that if a child on ADHD medication turns into a 'zombie' on it, then the dosage is too high. I would try giving him half a pill for a few days, and see how he does on that.

My son has done really well on the lowest dose of Vyvanse. He was a lot calmer, but still active, and ate normally. He did have a headache for about the first week, but that went away, and I made sure he ate something with his pill every morning.

Unfortunantly we moved out of state, and our new insurance company doesn't cover that medication, so we are just starting Methylphenidate, so I'm hoping this one goes well!

Hope everything turned out okay!

Amanda

Avatar for xxxs
Community Leader
Registered: 01-25-2010
Fri, 09-16-2011 - 12:16am

Hi

dragowoman

iVillage Member
Registered: 04-19-2008
Thu, 09-15-2011 - 9:25pm
Plastic release BPA when heated, not hormones. Lavender is ok for anyone, and promotes sleep....
Avatar for xxxs
Community Leader
Registered: 01-25-2010
Thu, 09-15-2011 - 1:33am

Hi I am an adult with ADD/ ADHD.

dragowoman

iVillage Member
Registered: 04-19-2008
Tue, 08-30-2011 - 9:14am
Meds are different for each child, and the side effects are different. Meds are trial and error, and you have to try to find the one that works for him. It can take a long time, but try again, asjust the dose every few weeks unitl you find the right one.
Has he been reevaluated since he was 5? It may be time to contact a Psychologist and have that done, his needs may have changed.
iVillage Member
Registered: 09-12-2003
Mon, 08-29-2011 - 12:35pm

we are still new to all this but my understanding is meds are different kid to kid. How many different ones have you tried? It might be as simple as switching but as for side effects they are going to differ per kid. Some kids have eating issues on a drug other on same drug same dose not so much its just trial and error. Its hard we just started meds last year at 7 but DS was also born with a facial birth defect thats been corrected but there are still differences in his appearance then add

Photobucket